Oregon, 2011

Hail in Oregon, August 4, 2011

August 4, 2011 · NWS PDT · 2 events in 1 county or zone

An upper level trough combined with daytime heating to produce thunderstorms across central Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level trough combined with daytime heating to produce thunderstorms across central Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 4, 12:55 PM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 4, 12:55 PM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
155 PM PDT THU AUG 4 2011

.SHORT TERM...TONIGHT THROUGH SUNDAY. ISOLATED THUNDERSTORMS
CONTINUE TO DEVELOP OVER FAR EASTERN OREGON THIS AFTERNOON.  BASED
ON WSR-88D...STORMS HAVE BEEN WEAK WITH A FEW CELLS IN THE 40-50 DBZ
RANGE BUT NOTHING MORE.  ALTHOUGH CELL MOVEMENT HAS BEEN
SLOW...THERE DOESN'T APPEAR TO BE ANY HEAVY DOWNPOURS ASSOCIATED
WITH THEM.  MODELS HAVE DONE A DECENT JOB DETECTING THIS MID LEVEL
CIRCULATION ALONG THE OR/ID BORDER.  AS THE MAIN UPPER TROUGH SHIFTS
EASTWARD...THE SMALL DISTURBANCE WILL MOVE INTO IDAHO.
THUNDERSTORMS WILL DIMINISH OVERNIGHT DUE TO LACK OF HEATING AND A
DRIER WESTERLY FLOW BEHIND THE UPPER TROUGH.  ONE CHANGE TO THE
FORECAST WAS TO REMOVE THE ISOLATED THUNDERSTORMS FOR THE EAST
SLOPES OF THE WASHINGTON AND NRN OREGON CASCADES.  A WEAK MARINE
PUSH AND THE WESTERLY FLOW HAS BROUGHT MORE STABLE CONDITIONS TO
THIS AREA.

WASHINGTON AND OREGON WILL GENERALLY LIE UNDER A WEAK CYCLONIC FLOW
ALOFT THROUGH THE REMAINDER OF THE SHORT TERM PERIOD.  BELIEVE
ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND EVENING
HOURS OVER CENTRAL AND EASTERN OREGON WHILE MOST OF EASTERN
WASHINGTON AND NORTH CENTRAL OREGON REMAIN UNDER A DRY WESTERLY
FLOW.  STORMS WILL PRIMARILY BE DIURNALLY DRIVEN AND WEAK WITH
LITTLE TO NO THREAT OF STRONG OR SEVERE STORMS.  TEMPERATURES WILL
VARY LITTLE FROM DAY TO DAY AND WILL REMAIN NEAR SEASONAL AVERAGE.
JOHNSON

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY.  A TROUGH REMAINS JUST
OFFSHORE THROUGH THE EARLY PART OF THE EXTENDED...BUT THERE IS
LITTLE IN THE WAY OF MOISTURE OR INSTABILITY.  BY TUESDAY...BOTH THE
ECMWF AND THE GFS SHOW MORE DRY WEST TO NORTHWEST FLOW AS THE HIGH
PRESSURE OVER THE SOUTHWEST U.S. TRIES TO EDGE NORTH AND THE TROUGH
IS PUSH BACK INTO SOUTHERN CANADA.  TEMPERATURES WILL BE NEAR
SEASONAL VALUES. ML

&&

.AVIATION...00Z TAFS.  VFR CONDITIONS WILL PREVAIL AT ALL SITE
THROUGH THE NEXT 24 HOURS.  UPPER LEVEL TROUGH WILL BE MOVING INTO
IDAHO THIS EVENING WITH SOME ISOLATED THUNDERSTORMS OVER THE BLUE
AND WALLOWA MOUNTAINS.  THERE MAY BE SOME CUMULUS BUILD UPS AND
HIGHER CLOUDS AT KRDM...KBND...KPDT AND KALW THROUGH 04Z FOLLOWED BY
MAINLY SKIES OVERNIGHT.  KDLS WILL SEE GUSTY WINDS TO 20 KTS THROUGH
05Z WITH WINDS 5 TO 15 KTS AT OTHER SITES. ML

&&

.FIRE WEATHER...STORM PERFORMANCE ON TRACK WITH EXPECTATIONS IF NOT
UNDER-PERFORMING A BIT ON THUNDERSTORM CELL COVERAGE. STORMS THUS
FAR HAVE BEEN PRODUCING ONLY A FEW CLOUD-TO-GROUND STRIKES WITH EACH
ONE. STILL BELIEVE ADDITIONAL STORMS WILL DEVELOP OVER TOWARDS THE
CENTRAL OREGON CASCADES THIS AFTERNOON AND EVENING AS WE ARE
APPROACHING PEAK HEATING AND WILL THUS KEEP GUARD UP AGAINST MORE
SIGNIFICANT LIGHTNING DEVELOPMENT.

WINDS WILL CONTINUE A MINOR INCREASE THROUGH THE GORGE AND WESTERN
BASIN HEADING INTO THE EVENING AND BEGIN CARRYING TO THE
SOUTHERN BASIN TOWARDS THE LATE AFTERNOON AND EVENING. HUMIDITIES
AREA BEING MODERATED BY THE INCREASED DEW POINTS THOUGH. /JBONK

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  60  89  57  87 /  20  10  10  10
ALW  64  91  62  87 /  20  10  10  10
PSC  63  93  59  89 /  10   0   0   0
YKM  59  90  58  85 /  10   0   0   0
HRI  64  91  60  88 /  10  10  10   0
ELN  61  88  59  84 /  10   0   0   0
RDM  52  86  50  86 /  20  10  10  10
LGD  58  86  54  84 /  40  20  20  20
GCD  56  86  54  83 /  30  20  20  20
DLS  62  85  61  86 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
FRIDAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

85/93/93
Hazardous weather outlook, Aug 4, 4:58 PM PST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
558 PM PDT THU AUG 4 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
051415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
558 PM PDT THU AUG 4 2011

UPDATED DAY ONE DISCUSSION FOR RED FLAG WARNING IN EFFECT UNTIL 10
PM PDT TONIGHT

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

THUNDERSTORMS
     LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
     WASHINGTON, EAST SLOPES OF THE OREGON CASCADES, LOWER COLUMBIA
     BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

RED FLAG WARNING IN EFFECT THROUGH 10 PM PDT TONIGHT
     NORTH CENTRAL OREGON SOUTH OF SHANIKO, EAST SLOPES OF THE
     OREGON CASCADES EAST OF SISTERS AND NORTH OF DESCHUTES RIVER
     WOODS, JOHN DAY BASIN WEST OF SERVICE CREEK, OCHOCO-JOHN DAY
     HIGHLANDS WEST OF IZEE

     CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
     CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.

A MID/UPPER LEVEL SHORT WAVE WILL MOVE EAST ACROSS EASTERN OREGON
THIS EVENING AND EXIT INTO IDAHO OVERNIGHT. THE SHORT WAVE WILL
COMBINE WITH DAYTIME SURFACE HEATING AND AVAILABLE MOISTURE AND
INSTABILITY TO TRIGGER EVENING THUNDERSTORMS IN THE AREAS LISTED
ABOVE. MOST THUNDERSTORMS WILL BE WEAK THIS EVENING...ALTHOUGH SOME
STRONG THUNDERSTORMS ARE POSSIBLE WITH SMALL HAIL...GUSTY WINDS AND
BRIEF HEAVY RAIN. THE MOUNTAINS OF CENTRAL OREGON WILL HAVE A RISK
OF ABUNDANT LIGHTNING ASSOCIATED WITH THUNDERSTORMS THIS EVENING.
AS SUCH A RED FLAG WARNING IS IN EFFECT UNTIL 10 PM PDT THIS EVENING
FOR THE CENTRAL MOUNTAINS OF OREGON. FOR DETAILS SEE NWS PRODUCT
PDXRFWPDT.

OTHERWISE...DRY CONDITIONS WILL OCCUR TONIGHT IN NORTH CENTRAL
OREGON NORTH OF SHANIKO...IN THE LOWER COLUMBIA BASIN NORTH OF
CONDON AND IONE...AS WELL AS IN SOUTH CENTRAL WASHINGTON AND
KITTITAS COUNTY IN CENTRAL WASHINGTON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS FRIDAY
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Special weather statement, Aug 4, 2:39 PM PST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
339 PM PDT THU AUG 4 2011

ORZ506-042345-
OCHOCO-JOHN DAY HIGHLANDS OR-
339 PM PDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK COUNTY IN
CENTRAL OREGON...AND EXTREME SOUTHWESTERN GRANT COUNTY IN EAST
CENTRAL OREGON UNTIL 445 PM PDT...

AT 330 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTH OF SUPLEE...OR 40 MILES NORTHWEST
OF BURNS...MOVING NORTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LAT...LON 4371 11987 4396 12004 4404 11958 4395 11959
      4395 11977 4374 11976
TIME...MOT...LOC 2238Z 163DEG 3KT 4383 11979

DC
Special weather statement, Aug 4, 3:15 PM PST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
415 PM PDT THU AUG 4 2011

ORZ503-050015-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-
415 PM PDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT COUNTY IN EAST
CENTRAL OREGON UNTIL 515 PM PDT...

AT 406 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF PRAIRIE CITY...OR 48 MILES WEST
OF BAKER...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LAT...LON 4456 11896 4476 11890 4477 11886 4479 11888
      4479 11887 4472 11864 4451 11871
TIME...MOT...LOC 2315Z 209DEG 12KT 4465 11876

DC
Local storm report, Aug 4, 3:26 PM PST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
426 PM PDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             5 W SENECA              44.13N 119.08W
08/04/2011  E0.25 INCH       GRANT              OR   PARK/FOREST SRVC

            REPORTED FROM A FIRE LOOKOUT TOWER WEST OF SENECA.

&&

JBONK
Special weather statement, Aug 4, 3:43 PM PST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
443 PM PDT THU AUG 4 2011

ORZ506-050045-
OCHOCO-JOHN DAY HIGHLANDS OR-
443 PM PDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK COUNTY UNTIL 545 PM
PDT...

AT 436 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF PAULINA...OR 45 MILES
SOUTHEAST OF PRINEVILLE.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LAT...LON 4427 12003 4410 11967 4383 12002 4398 12029
TIME...MOT...LOC 2342Z 221DEG 1KT 4401 12004

DC

The radar

The Portland,OR radar (KRTX), 225 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Deschutes

When
August 4, 5:25 PM PST
Where
Deschutes County, 1.64 mi WSW of Bend
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.060, -121.330

Hail, Deschutes

When
August 4, 5:35 PM PST
Where
Deschutes County, 0.5 mi W of Bend
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.070, -121.310

Hail was accompanied by heavy rainfall which produced street flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320872, 320870.